Missouri, 2007

Hail and Damaging Wind in Missouri, March 21 to 22, 2007

March 21 to 22, 2007 · NWS EAX · 6 events in 4 counties and zones

and continued into the early morning hours on the 22nd of March. A few severe thunderstorms were observed with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front generated thunderstorm activity late in the evening on the 21st of March...and continued into the early morning hours on the 22nd of March. A few severe thunderstorms were observed with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 21, 7:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 21, 7:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 PM CDT WED MAR 21 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

COLD FRONT HAS MOVED INTO SOUTHEASTERN NEBRASKA AND NORTH CENTRAL
KANSAS WITH A LINE OF THUNDERSTORMS DEVELOPING ALONG THE FRONT FROM
NEAR CONCORDIA NORTHEAST TO SOUTH OF OMAHA. REPORTS FROM OAX
INDICATED NUMEROUS THREE QUARTER TO ONE AND ONE QUARTER HAIL REPORTS
WITH THIS LINE. MLCAPES AROUND 1500-2000 J/KG...STEEP MID LEVEL
LAPSE RATES AND SFC-6KM SHEAR FROM 30-40 KNOTS WILL CONTINUE TO SUPPORT
THE THREAT OF HAIL AS THE THUNDERSTORMS MOVE EAST INTO EXTREME
NORTHWEST MISSOURI.

THE LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH AND EAST
THROUGH THE NIGHT WITH THE SEVERE WEATHER THREAT GRADUALLY
DIMINISHING. LATEST RUC AND NAM SUGGEST THAT THE CAP OVER THE CWA
WILL GRADUALLY ERODE...BUT WITH THE LACK OF INSOLATION...SBCAPE AND
MUCAPE DROP TO 1000-1250 J/KG BETWEEN 09-12Z. SHEAR WILL REMAIN
MARGINAL THROUGH THE NIGHT.  THE LINE OF CONVECTION IS EXPECTED TO
REACH A KANSAS CITY TO PRINCETON LINE BY 08Z. BY 12Z...ONLY SMALL
HAIL IS EXPECTED.

DB

&&

.PREVIOUS DISCUSSION...

331 PM...
VERY CHALLENGING FORECAST THROUGH THE EARLY PERIODS AS LARGE SCALE
PATTERN CHANGE HAS PLACED THE LOWER MISSOURI VALLEY REGION IN A
FAVORED AREA FOR REPEATED PRECIPITATION EVENTS.

19Z SURFACE ANALYSIS DEPICTS A SEASONABLY MOIST WARM SECTOR AIRMASS
OVER THE CWA THIS AFTERNOON...CHARACTERIZED BY DEWPOINTS APPROACHING
60 DEGREES. RUC SOUNDINGS SHOW THAT AN ELEVATED MIXED LAYER WITH
STEEP MID-LEVEL LAPSE RATES HAS OVERSPREAD THE REGION...LEAVING THE
AREA CAPPED ABOVE AN EXTENSIVE STRATUS CANOPY. PACIFIC COLD
FRONT/DRYLINE STRETCHED FROM NORFOLK TO KEARNEY NEBRASKA...AND PER
VISIBLE SATELLITE IMAGERY HAS BEEN PRECEDED BY AN INTERESTING
GRAVITY WAVE.

SHORT MODEL PROGS COLLABORATE WELL WITH OBSERVATIONAL DATA...SHOWING
THAT CONVECTION WILL LIKELY DEVELOP OVER SE NEBRASKA IN THE NEXT
SEVERAL HOURS WHERE BETTER SURFACE CONVERGENCE IS FOCUSED ALONG THE
ADVANCING FRONT AND JUST EAST OF THE ANALYZED SURFACE LOW. ATTENDANT
SEVERE THREAT APPEARS TO BE PRIMARILY IN THE FORM OF DAMAGING LINE
SEGMENTS WITH ATTENDANT LARGE HAIL AS STEEP MID LEVEL LAPSE RATES
COUPLE WITH INCREASING UNIDIRECTIONAL SHEAR AFTER DARK. CERTAINLY
STORMS MOVING TOWARD THE NORTHEAST WOULD HAVE THE GREATER THREAT FOR
SEVERE. THE QUESTION REMAINS AS TO HOW LONG THE THREAT WILL PERSIST
AFTER DARK...AND CURRENT THINKING IS THAT IT MAY TAKE SOME TIME FOR
CONVECTION TO WIND DOWN AS LOW LEVEL INSTABILITY IS MAINTAINED BY A
WELL MIXED BOUNDARY LAYER AND EXTENSIVE CLOUD COVER. INCREASED
LIKELIHOOD OF SEVERE WEATHER REMAINS PRIMARY FOCUSED IN AREAS NORTH
AND WEST OF A KANSAS CITY TO TRENTON LINE.

SURFACE FRONT WILL BEGIN TO STALL SOMEWHERE ALONG EAX/SGF CWA BORDER
TOMORROW MORNING...AND WAFFLE OVER THE NEXT SEVERAL DAYS AS A SERIES
OF MID LEVEL DISTURBANCES ARE EJECTED FROM A DEEP UPPER LOW
ENTRENCHED IN THE BAJA. VERY UNUSUAL FLOW PATTERN FOR THIS TYPE OF
YEAR...BUT THE QUALITY AND DEPTH OF MOISTURE THAT PERSISTS THROUGH
THE WEEKEND CERTAINLY RAISES A RED FLAG THAT CUMULATIVE RAINFALL
TOTALS COULD LEAD TO FLOODING BY THE WEEKEND.

EVEN MORE CHALLENGING WILL BE THE TEMPERATURES AS THE
QUASI-STATIONARY BOUNDARY COULD LEAD TO LARGE ERRORS DEPENDING ON
ITS DAY TO DAY PLACEMENT AND PROPAGATION. WHERE PERIODIC SUNSHINE IS
ABLE TO MANIFEST BETWEEN THESE SYSTEMS...RAPID WARMING INTO THE
UPPER 60S-MID 70S COULD OCCUR GIVEN BALMY MID LEVEL TEMPERATURES
BENEATH WEAK 500MB RIDGING AND SOUTHWEST UPPER FLOW. EQUALLY
POSSIBLE ARE HIGHS IN THE 50S WHERE MCS INDUCED PRECIPITATION/CLOUD
DEBRIS KEEP READINGS NEARLY WET BULBED.

BOOKBINDER

VERY LITTLE CHANGE TO PREVIOUS THINKING REGARDING THE PROGRESS OF
THE CLOSED BAJA LOW INTO THE CNTRL CONUS THIS WEEKEND. ECMWF STILL
REMAINS THE MODEL OF CHOICE...ALTHOUGH THE OPERATIONAL GFS AND GFS
ENSEMBLES HAVE STEADILY BEEN TRENDING TOWARDS THIS SOLUTION THE PAST
SEVERAL RUNS. BEFORE THE MAIN BRUNT OF MIDLEVEL ENERGY EJECTS
TOWARDS THE REGION LATE SUNDAY...NUMEROUS WEAK SHORTWAVES WILL RIDE
OVER THE RIDGE AXIS WHOSE WRN PERIPHERY SHOULD ALIGN ALONG THE LOWER
MISSOURI RIVER VALLEY. EACH PASSING SHORTWAVE WILL INVIGORATE LIFT
ASSOCIATED WITH WAA ABOVE THE BOUNDARY LAYER...AND LEAD TO SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS.

HAVE TRIMMED POPS SLIGHTLY FOR THE SAT NIGHT TIME PERIOD AS SFC AND
LOW LEVEL FRONT APPEARS AS IF IT WILL LIFT NORTH OF MISSOURI KEEPING
FOCUSING MECHANISM FURTHER NORTH OF THE AREA. SOME CONCERN THAT
PRE-EXISTING CONVECTION GENERATED OVER THE HIGH PLAINS WILL DRIFT
INTO THE AREA ASSISTED BY A STRENGTHENING NOCTURNAL LLJ...SO HAVE
CONTINUED A 30-40 PERCENT POP RANGE. MODELS CONTINUE TO ADVERTISE
THE POSSIBILITY OF A POTENT WEATHER SCENARIO FOR SUNDAY. AS WITH
PREVIOUS MODEL RUNS...ECMWF LIFTS THE UPPER WAVE A LITTLE FURTHER
WEST OF THE AREA SHEARED MORE SO OVER THE RIDGE AXIS.
REGARDLESS...AS THE WAVE EJECTS INTO THE CNTRL PLAINS...INCREASING
H5/H7 LAPSE RATES IN EXCESS OF 6C/KM WILL ADVECT INTO THE AREA
OVERTOP OF INCREASING MODIFIED GULF MOISTURE LEADING TO HEIGHTENED
INSTABILITY WITH MUCAPES FORECAST AOA 1000 J/KG. AT THE SAME
TIME...STRENGTHENING WINDS ALOFT WILL LEAD TO 0-6KM BULK SHEAR
VECTORS AOA 50KT WITH THE REGION SITUATED UNDER THE FAVORABLE LEFT
FRONT EXIT REGION OF A 90+ KT UPPER JET. OTHER THAN THE UPPER WAVE
AND LOW LEVEL FOCUSING MECHANISM PLACEMENT...MAIN UNCERTAINTY
APPEARS TO BE TIED TO ANY MORNING CONVECTION CONTAMINATING THE
MODIFIED AIRMASS PROHIBITING FULL AFTERNOON DESTABILIZATION.

AFTER THE UPPER WAVE MOVES NORTHEAST OF THE AREA INTO THE GREAT
LAKES...A SFC FRONT WILL SAG THROUGH THE AREA...HOWEVER ONCE AGAIN
STALL JUST SOUTH OF THE FORECAST AREA AS ANOTHER LARGE CHUNK OF
ENERGY ESTABLISHES A LONGWAVE TROUGH OVER THE WRN CONUS. PREFER A
SOLUTION SLOWER THAN THE OPERATIONAL GFS WHICH PUSHES THIS LONGWAVE
FEATURE EAST INTO THE INTERMOUNTAIN REGION BY NEXT WEDNESDAY.
FOLLOWED CLOSER TO THE GFS ENSEMBLE MEAN IN THIS RESPECT WHICH KEEPS
THE AREA MAINLY DRY...ALBEIT QUITE WARM FOR THE END OF THE FORECAST
PERIOD.

21

&&

.AVIATION...

VFR CEILINGS ARE EXPECTED THIS EVENING WITH THE LINE OF CONVECTION
REACHING STJ AROUND 07Z. THE CONVECTION WILL LAST LESS THAN 2 HOURS.
AN ISOLATED STORM MAY BE MARGINALLY SEVERE WITH A HAIL THREAT. THE
CEILINGS AND VISIBILITIES ARE EXPECTED TO BE MVFR...POSSIBLY VERY
BRIEFLY IFR. THE THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE KANSAS
CITY AREA BETWEEN 08Z AND 10Z. ONCE THE THUNDERSTORMS MOVE SOUTHEAST
OF THE AIRPORTS AND THE COLD FRONT MOVES THROUGH...VFR CEILINGS ARE
EXPECTED AFTER 10Z AT STJ AND AFTER 12Z AT MKC AND MCI.  ANOTHER
ROUND OF THUNDERSTORMS IS POSSIBLE DURING THE AFTERNOON HOURS ON
THURSDAY.

DB

&&

EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Mar 21, 12:00 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED MAR 21 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE THREAT FOR THUNDERSTORMS APPEARS TO BE DIMINISHING ACROSS NORTH
CENTRAL AND NORTHEAST MISSOURI THIS AFTERNOON...AS EXTENSIVE CLOUD
COVER HAS LIMITED INSTABILITY OVER THE REGION. EVEN WITH THE CLOUD
COVER...SOUTHERLY WINDS GUSTING AT TIMES OF 30 MPH WILL BE COMMON
ACROSS THE REGION THROUGH THE REST OF THE AFTERNOON.

A MUCH GREATER CHANCE FOR THUNDERSTORMS WILL ARRIVE LATER THIS
EVENING AS A COLD FRONT ACROSS NEBRASKA MOVES INTO NORTHWEST
MISSOURI. THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING HAIL TO THE
SIZE OF QUARTERS AND DAMAGING STRAIGHT LINE WINDS WILL BE ALONG AND
NORTH OF A KANSAS CITY TO KIRKSVILLE LINE. THE THREAT OF SEVERE
WEATHER WILL LIKELY DIMINISH AFTER MIDNIGHT...HOWEVER MODERATE TO
LOCALLY HEAVY RAINFALL WILL CONTINUE ALONG THE FRONT AS IT MOVES
SOUTHWARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF STORM SYSTEMS WILL CONTINUE TO AFFECT THE REGION THROUGH
THE REMAINDER OF THE WEEK...BRINGING SEVERAL ROUNDS OF RAIN AND
THUNDERSTORMS TO THE REGION. IF THESE STORMS MOVE OVER THE SAME
AREAS...SEVERAL INCHES OF CUMULATIVE RAINS ARE POSSIBLE BY
SATURDAY...WHICH COULD RESULT IN FLOODING OF AREA RIVERS AND OTHER
FLOOD PRONE LOCATIONS.

THE FINAL DISTURBANCE...IN THE FORM OF A STRONG UPPER LOW PRESSURE
SYSTEM...IS STILL FORECAST TO LIFT NORTHEAST ACROSS THE PLAINS ON
SUNDAY. THIS SCENARIO COULD RESULT IN THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 9 PM NORTH OF A TROY KANSAS TO
BETHANY MISSOURI LINE...AND TOWARD MIDNIGHT ALONG A KANSAS CITY TO
CHILLICOTHE LINE.

BOOKBINDER

In the hours before

Special weather statement, Mar 21, 8:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT WED MAR 21 2007

MOZ001-011-220345-
ATCHISON-HOLT-
958 PM CDT WED MAR 21 2007

...SIGNIFICANT WEATHER ALERT FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 1045 PM CDT...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF AUBURN...OR 21 MILES WEST OF
TARKIO...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ROCKPORT BY 1020 PM CDT.
  FAIRFAX BY 1030 PM CDT.
  6 MILES SOUTH OF TARKIO BY 1035 PM CDT.

THE TOWN OF PHELPS CITY IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED WITH THIS STORM.

CUTTER

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
March 21, 9:15 PM CST
Where
Atchison County, Rockport
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.420, -95.520

Hail, Livingston

When
March 22, 12:55 AM CST
Where
Livingston County, 2 mi E of Chillicothe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.800, -93.512

Hail, Carroll

When
March 22, 1:39 AM CST
Where
Carroll County, Hale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -93.350

Hail, Carroll

When
March 22, 2:05 AM CST
Where
Carroll County, Bosworth
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
39.470, -93.350

Thunderstorm Wind, Carroll

When
March 22, 2:08 AM CST
Where
Carroll County, 3 mi W of Bosworth
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.470, -93.406

Thunderstorm with wind gusts to 60 mph, caused 4 inch tree limbs to snap off, and power lines to be downed. Also, a tin roof was peeled off a barn.

Hail, Chariton

When
March 22, 2:39 AM CST
Where
Chariton County, Keytesville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.430, -92.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22214, 22219, 22215, 22216, 22217, 22218.